Related Experiment Video
Updated: Feb 10, 2026

Isolation of Functional Cardiac Immune Cells
Published on: December 5, 2011
A case of diverse psychiatric and functional impairments following immune checkpoint inhibitor therapy
Takako Ikegami1,2, Ryoichi Sadahiro3, Junji Yamaguchi3
1Department of Palliative Medicine National Cancer Center Hospital Chuoku Tokyo Japan.
Insights
Immune checkpoint inhibitors (ICIs) can cause rare neuropsychiatric immune-related adverse events (irAEs). Prompt multidisciplinary evaluation is crucial for diagnosing and managing these challenging neurological complications in cancer patients.
Area of Science:
- Oncology
- Neuroscience
- Immunology
Background:
- Immune checkpoint inhibitors (ICIs) are associated with immune-related adverse events (irAEs).
- Neuropsychiatric irAEs are rare but can present with non-specific symptoms, complicating diagnosis.
- Early recognition of irAEs is critical for patient management.
Purpose of the Study:
- To highlight the diagnostic challenges of neuropsychiatric irAEs.
- To emphasize the importance of a multidisciplinary approach in managing these events.
- To present a case of immune-related encephalopathy secondary to ICI therapy.
Main Methods:
- Case report of a patient with gastric cancer treated with nivolumab.
- Clinical presentation, diagnostic workup (MRI, CSF), and treatment interventions were documented.
- Multidisciplinary assessment involving psychiatry and neurology.
Main Results:
- The patient developed impaired consciousness, delusions, and behavioral changes during ICI therapy.
- Initial diagnosis was suspected dementia, delaying recognition of irAE.
- Treatment with steroids and antipsychotics led to symptom improvement, with a relapse managed by adjusting medication.
Conclusions:
- New-onset psychiatric symptoms in patients on ICI therapy warrant suspicion for irAEs.
- A multidisciplinary approach is essential for accurate diagnosis and effective management of neuropsychiatric irAEs.
- Timely intervention can improve outcomes for patients experiencing ICI-induced neurological complications.
Background:
Immune checkpoint inhibitors (ICIs) can cause a range of immune-related adverse events (irAEs), including rare neuropsychiatric complications. However, these events often present with diverse and non-specific symptoms, making diagnosis difficult.
Case Presentation:
A 64-year-old man with Stage IV gastric cancer receiving nivolumab developed impaired consciousness, delusions, and dissociative behavior, and reduced instrumental activities of daily living during and after ICI therapy. During chemotherapy, the patient was suspected of having dementia and was referred to a psychiatrist. However, the possibility of irAE was not mentioned at that time. Despite normal magnetic resonance imaging (MRI) and cerebrospinal fluid findings, a multidisciplinary assessment due to clinical features and exclusion of other etiologies led to the clinical suspicion of an immune-related encephalopathy. Steroid pulse therapy and antipsychotics (risperidone, later olanzapine) improved symptoms. Psychiatric relapse occurred after discontinuing risperidone and resolved with olanzapine.
Conclusion:
In patients undergoing ICI therapy, new-onset psychiatric symptoms should raise suspicion for irAEs. Timely multidisciplinary intervention is essential for accurate diagnosis and effective symptom management.
Related Concept Videos
Functions of the Lymphatic and Immune System
The primary lymphoid organs, including the bone marrow and the thymus, serve as the maturation sites for lymphocytes. Secondary lymphoid organs, like the mucosa-associated lymphoid tissue, activate these lymphocytes and serve as...
The Spindle Assembly Checkpoint
Many proteins function together to control the spindle assembly checkpoint. Mutations affecting these proteins may allow cells to proceed into anaphase prematurely, resulting in the...
Eukaryotic Transcription Inhibitors
Eukaryotic transcription inhibitors usually contain two distinct domains, a...
What is the Immune System?
Cell Diversity
Multicellular...
Diversity of Archaea II

